Alert archive / Wyoming / Winter Storm Watches in 2021
Winter Storm Watch 7, NWS Riverton, WY
NWS Riverton, WY issued this winter storm watch at Apr 17, 2021, 2:30 AM MDT for 5 counties in Wyoming. It took effect at Apr 18, 2021, 6:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 17, 2021, 2:30 AM MDT (08:30 UTC)
- In effect from
- Apr 18, 2021, 6:00 PM MDT
- Expired
- Apr 18, 2021, 3:15 AM MDT
- In force
- Issued by
- NWS Riverton, WY
Counties Big Horn County, WY, Fremont County, WY, Johnson County, WY, Natrona County, WY, Washakie County, WY
The radar
The Riverton/Lander radar (KRIW), 103 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 8.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
067 WWUS45 KRIW 170830 WSWRIW URGENT - WINTER WEATHER MESSAGE National Weather Service Riverton WY 230 AM MDT Sat Apr 17 2021 ...A Winter Storm will impact the Bighorn Mountains Sunday night through Monday... .A strong cold front will move into the region Sunday night bringing significant snowfall through Monday for the Bighorn Mountains. WYZ008-009-180000- /O.NEW.KRIW.WS.A.0007.210419T0000Z-210420T0500Z/ Bighorn Mountains West-Bighorn Mountains Southeast- 230 AM MDT Sat Apr 17 2021 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY EVENING... * WHAT...Snow, heavy at times. Total snow accumulations of 10 to 15 inches with locally higher amounts possible. * WHERE...Bighorn Mountains West and Bighorn Mountains Southeast. * WHEN...From Sunday evening through Monday evening. * IMPACTS...Travel could be very difficult, including over Powder River Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit http://weather.gov/riw
2 follow-up statements
218 WWUS45 KRIW 172254 WSWRIW URGENT - WINTER WEATHER MESSAGE National Weather Service Riverton WY 454 PM MDT Sat Apr 17 2021 ...A Winter Storm will impact the Bighorn Mountains Sunday night through Monday... .A strong cold front will move into the region Sunday night bringing significant snowfall through Monday for the Bighorn Mountains. WYZ008-009-181100- /O.CON.KRIW.WS.A.0007.210419T0000Z-210420T0500Z/ Bighorn Mountains West-Bighorn Mountains Southeast- 454 PM MDT Sat Apr 17 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY EVENING... * WHAT...Snow, heavy at times. Total snow accumulations of 10 to 15 inches with locally higher amounts possible. * WHERE...Bighorn Mountains West and Bighorn Mountains Southeast. * WHEN...From Sunday evening through Monday evening. * IMPACTS...Travel could be very difficult, including over Powder River Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit http://weather.gov/riw
656 WWUS45 KRIW 180915 WSWRIW URGENT - WINTER WEATHER MESSAGE National Weather Service Riverton WY 315 AM MDT Sun Apr 18 2021 ...A Winter Storm will impact northern Wyoming Sunday night through Monday... .A strong cold front will move into the region Sunday night bringing significant snowfall and gusty winds through Monday for many areas across northern Wyoming. WYZ008-009-190000- /O.UPG.KRIW.WS.A.0007.210419T0000Z-210420T0500Z/ /O.NEW.KRIW.WS.W.0009.210419T0000Z-210420T0500Z/ Bighorn Mountains West-Bighorn Mountains Southeast- 315 AM MDT Sun Apr 18 2021 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 11 PM MDT MONDAY... * WHAT...Snow, heavy at times. Total snow accumulations of 10 to 15 inches with locally higher amounts possible. * WHERE...Bighorn Mountains West and Bighorn Mountains Southeast. * WHEN...From 6 PM this evening to 11 PM MDT Monday. * IMPACTS...Travel could be very difficult, including over Powder River Pass. Roads may become slick and snow covered. * ADDITIONAL DETAILS...Back country enthusiasts should be aware of rapidly dropping temperatures, gusty winds, and significant snowfall beginning Sunday evening. Be prepared, be safe. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ010-190000- /O.NEW.KRIW.WS.W.0009.210419T0300Z-210420T0000Z/ Northeast Johnson County- Including the city of Buffalo 315 AM MDT Sun Apr 18 2021 ...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 PM MDT MONDAY... * WHAT...Snow, heavy at times. Total snow accumulations of 4 to 7 inches. Gusty winds of 15 to 20 mph with gusts up to 30 mph are possible. * WHERE...Northeast Johnson County. Highest snow amounts are expected around the Buffalo area. * WHEN...From 9 PM this evening to 6 PM MDT Monday. Heaviest snowfall is expected overnight and during the early morning hours Monday. * IMPACTS...Travel could be very difficult. Expect slick and snow covered roads for the Monday morning commute, especially around Buffalo and along Interstate 90. Gusty winds may significantly reduce visibility due to falling and blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ011-190000- /O.NEW.KRIW.WW.Y.0024.210419T0300Z-210420T0000Z/ Southeast Johnson County- Including the city of Kaycee 315 AM MDT Sun Apr 18 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 PM MDT MONDAY... * WHAT...Snow, heavy at times. Total snow accumulations of 4 to 6 inches. * WHERE...Southeast Johnson County. * WHEN...From 9 PM this evening to 6 PM MDT Monday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Monday morning commute, including along Interstate 25. Roads may become slick and snow covered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ002-190000- /O.NEW.KRIW.WW.Y.0024.210419T0000Z-210420T0000Z/ Absaroka Mountains- 315 AM MDT Sun Apr 18 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MDT MONDAY... * WHAT...Snow expected. Total snow accumulations of 5 to 8 inches, with locally higher amounts possible. * WHERE...Absaroka Mountains. * WHEN...From 6 PM this evening to 6 PM MDT Monday. * IMPACTS...Travel could be very difficult, especially along the Chief Joseph Highway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ005-007-190000- /O.NEW.KRIW.WW.Y.0024.210419T0500Z-210420T0000Z/ Southwest Big Horn Basin-Owl Creek and Bridger Mountains- Including the city of Thermopolis 315 AM MDT Sun Apr 18 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 6 PM MDT MONDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 6 inches. Locally higher amounts are possible along and east of Wind River Canyon. * WHERE...Southwest Big Horn Basin and Owl Creek and Bridger Mountains. * WHEN...From 11 PM this evening to 6 PM MDT Monday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Monday morning commute, including around Thermopolis and through the Wind River Canyon. Roads may become slick and snow covered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ006-190000- /O.NEW.KRIW.WW.Y.0024.210419T0500Z-210420T0000Z/ Southeast Big Horn Basin- Including the cities of Ten Sleep and Worland 315 AM MDT Sun Apr 18 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 6 PM MDT MONDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 4 inches around Worland. 3 to 5 inches of snow expected near Tensleep and Big Trails, with locally higher amounts possible. * WHERE...Southeast Big Horn Basin. * WHEN...From 11 PM this evening to 6 PM MDT Monday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Monday morning commute. Roads may become slick and snow covered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit http://weather.gov/riw
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this winter storm watch went out at Apr 16, 10:14 PM MDT, 4 hours 16 minutes earlier.
Area forecast discussion, Apr 16, 10:14 PM MDT, 4 hours 16 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1014 PM MDT Fri Apr 16 2021 .SHORT TERM...(This evening through Saturday night) Issued at 153 PM MDT Fri Apr 16 2021 H5 trough continues to drop southward today, with only very light snow showers bubbling up in places, but not dropping much of anything. Models continue to bring weak high pressure into the region briefly tonight into the weekend, with a modest moderating trend on Saturday back into the 40s. Winds will remain light for most areas, with parts of Sweetwater County reaching 15 to 20 mph at times during the afternoon. Dry conditions continue into Saturday night, with lows down into the 20s for most areas. .LONG TERM...(Sunday through Friday) Issued at 153 PM MDT Fri Apr 16 2021 Weak ridging continues Sunday with mostly dry conditions and one more day of warm temperatures. On Monday an upper trough slides down the back side of the West Coast Ridge and brings a strong cold front with it. Models are pretty consistent with timing arrival about sunrise Monday. H7 temps of -12 to -17 spread across the area by late morning. So, while the leading edge of the front may see some rain or rain/snow mix, expect precip to change to all snow quickly. While precip is going to be widespread, the majority of activity will be east of the Divide. Models are a bit inconsistent with moisture available, but it looks like mostly advisory amounts at the moment outside of the Bighorn Mountains. Like the last system, daytime temperatures Monday will be 15 to 20 degrees colder than on Sunday. Tuesday will see another round of showers as a second shortwave follows the main trough. These showers will likely be more isolated in nature and any accumulation will be minor outside of the mountains. On Wednesday through Friday models are picking up on a dirty ridge type situation with a low undercutting the ridge and becoming cut-off in the four corners region. A Canadian front moves across Montana around this time but its hard to tell how much energy will make it into Wyoming. For now, we left low end pops in west and southwest Wyoming each afternoon. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1007 PM MDT Fri Apr 16 2021 An area of snow showers pushing south between KRIW/KLND and KCPR will gradually dissipate during the predawn hours. These snow showers are not expected to impact any terminal. There could be some fog mainly where precipitation has occurred over the last couple of days. Will have VCFG at KBPI, KCPR, KLND, KRIW and KWRL to cover this possibility. Any fog should dissipate by 15/16Z. Otherwise, VFR and dry conditions through the TAF period. Winds will generally be light except for breezy east/northeast winds at KRKS. && .FIRE WEATHER... Issued AT 153 PM MDT Fri Apr 16 2021 Light north to northeast winds continue across the state today as a cooler and more stable airmass moves in. These conditions will combine to bring poor to fair mixing and dispersal through the next 36 hours. Temperatures slowly recover through the weekend, with highs back in the 40s and 50s by Sunday. Another cold front arrives Sunday night with a return of gusty north winds and light snow for higher elevations of central WY. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Straub LONG TERM...Hulme AVIATION...Murrell FIRE WEATHER...Straub
Hazardous weather outlook, Apr 16, 6:37 PM MDT, 7 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 637 PM MDT Fri Apr 16 2021 WYZ001>020-022>030-171230- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 637 PM MDT Fri Apr 16 2021 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Tonight. Isolated snow showers will continue across the area, most concentrated across the Wind River Basin. These snow showers should end shortly after midnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Sunday night through Monday...A chance of snow along and east of the Continental Divide. Much below normal temperatures and strong northerly winds will also occur. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions, according to standard operating procedures.
Nearby
Winter Storm Watches in Wyoming, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.